Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

June 21, 2013Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2013, 10:10 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 10:10 PM CDT (03:10 UTC)
Expired
Jun 21, 2013, 11:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:30 PM CDTHAIL 1.751 N Balaton, MN
Jun 21, 10:32 PM CDTHAIL 1.755 Ese Balaton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KFSD 220310
SVRFSD
MNC083-101-220400-
/O.NEW.KFSD.SV.W.0048.130622T0310Z-130622T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN SOUTHWEST MINNESOTA...
  NORTHERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1009 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLORENCE...
  AND MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 1015 PM CDT.
  BALATON AROUND 1025 PM CDT.
  TRACY AROUND 1050 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE GARVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4421 9559 4420 9546 4415 9546 4411 9606
      4419 9606 4420 9607 4436 9608 4439 9559
TIME...MOT...LOC 0310Z 263DEG 22KT 4423 9598

HAIL...1.25IN
WIND...60MPH

$$

CHENARD
1 follow-up statement
181 
WWUS53 KFSD 220359
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT FRI JUN 21 2013

MNC083-101-220409-
/O.EXP.KFSD.SV.W.0048.000000T0000Z-130622T0400Z/
LYON MN-MURRAY MN-
1059 PM CDT FRI JUN 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MURRAY AND SOUTHERN
LYON COUNTIES WILL EXPIRE AT 1100 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL LIKELY WITH THIS 
THUNDERSTORM.

LAT...LON 4421 9559 4420 9546 4415 9546 4411 9606
      4419 9606 4420 9607 4436 9608 4439 9559
TIME...MOT...LOC 0359Z 263DEG 22KT 4427 9556

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:51 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 6:51 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 404 PM CDT FRI JUN 21 2013

WITH ON GOING CONVECTION WILL NOT GET TO THE REAL NITTY GRITTY
DETAILS OF EVERY LITTLE SHORT WAVE PASSAGE. OBVIOUSLY DEALING WITH
CONVECTION RIGHT NOW IN EAST CENTRAL SD...CURRENTLY RIDING TO THE
NORTH OF SIGNIFICANT CAPPING. ML CINS CONTINUE TO BE HIGH FOR
AREAS SOUTH OF I 90 WHICH IS FORECAST TO CONTINUE THROUGH THE
NIGHT. THIS CURRENT ROUND OF CONVECTION WILL MOVE THROUGH OUR
FORECAST AREA BEFORE 00Z TO 01Z...AND THERE IS A GREAT AMOUNT OF
UNCERTAINTY WITH REGARDS TO PRECIPITATION CHANCES AFTER THAT. THE
MAIN THREAT WITH THIS CURRENT CONVECTION WILL CONTINUE TO BE
STRONG WINDS...WITH AN ISOLATED TORNADO THREAT ALONG A WARM FRONT
DRAPED IN THAT LOCATION. THE QUESTION IS WHAT HAPPENS AFTER EARLY
THIS EVENING. NOT TOTALLY CONVINCED YET THAT THINGS WILL LIGHT UP
ALONG AND SOUTH OF I 90 THIS EVENING...OR EVEN AFTER MIDNIGHT FOR
THAT MATTER WITH THE AMOUNT OF ML CIN IN PLACE. WE MAY HAVE TO
WAIT FOR THE NEXT SHORT WAVE TO PROCEED THROUGH WHICH IS CURRENTLY
DEVELOPING CONVECTION IN WESTERN SD AND NEB. THEREFORE OVERNIGHT
AND LATE NIGHT...HAD A TENDENCY TO PLACE THE HIGHER POPS IN OUR
NORTHERN ZONES. FURTHERMORE ONCE THE WESTERN PLAINS CONVECTION
HITS THE HIGH LOW LEVEL MOISTURE IN OUR NECK OF THE WOODS WITH
PWATS AROUND 1.70 INCHES...IT COULD COALESCE INTO A MULTICELLULAR
MESS OF STORMS EVENTUALLY. THEREFORE ISSUED A FLASH FLOOD WATCH
FOR MANY OF OUR NORTHERN ZONES...ARCHING IT SOUTHWARD TO ALONG
PARTS OF THE I 90 CORRIDOR AND EXTREME NORTHWEST IA WHICH MAY OR
MAY NOT PAN OUT. AGAIN...CONCERNED ABOUT CAPPING...SO FAVOR THE
WATCH TO THE NORTHERN PART OF IT. WE WILL MONITOR THIS OF COURSE.

CERTAINLY CANNOT RULE OUT THUNDERSTORMS ALMOST ANYWHERE IN OUR
FORECAST AREA DUE TO THE AMOUNT OF EXTREME INSTABILITY...THEREFORE
WANT TO KEEP POPS GOING EVEN IN OUR SOUTHERN ZONES TONIGHT...BUT
NOTE THAT POPS MAY BE TOO HIGH IN THE MID AND LATE EVENING HOURS
FOR MANY AREAS...IN BETWEEN WAVES.

SATURDAY WILL BE A VERY WARM AND STEAMY DAY. FEEL THE BEST CHANCE
FOR CONVECTIVE FIRING WILL BE LATE IN THE AFTERNOON IN ADVANCE OF
A SHORT WAVE...AND OVERALL STALLED SURFACE BOUNDARY EXTENDING FROM
NORTHEAST SD TO SOUTH CENTRAL SD. ANY DEVELOPMENT IN THE AFTERNOON
COULD BE SEVERE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 404 PM CDT FRI JUN 21 2013

AS THE AFOREMENTIONED SHORT WAVE LIFTS NORTHEASTWARD SATURDAY
NIGHT...CURRENT THOUGHTS ARE THAT THE MAIN CONVECTION MCS WILL
ONCE AGAIN PICK ON OUR NORTHERN ZONES PRIMARILY NORTH OF I 90.
ALTHOUGH 700MB TEMPERATURES ARE COOLER SATURDAY NIGHT THEN THEY
ARE TONIGHT AND SATURDAY...DYNAMICS FAVOR OUR NORTHERN ZONES AND
AND ML CINS OFF OF THE NAM STILL ARE QUITE HIGH SOUTH OF I 90. SO
THAT TELLS THE STORY. FOR POPS BOTH SATURDAY AND SATURDAY NIGHT...
BLENDED THE GEM REGIONAL AND HIRES ARW EAST...WITH SOME GFS AND
ECMWF ALSO INCLUDED TO AVERAGE OUT THE BOUNDARY EDGES. THE NAM
LOOKED NOISY AND NOT EASILY FOLLOWED.

THE WEAK BOUNDARY MOVES A BIT EASTWARD ON SUNDAY GIVING THE BEST
CHANCE OF CONVECTION FOR OUR EASTERN ZONES EAST OF I 29. THE ECMWF
AND GFS ARE ACTUALLY IN GOOD AGREEMENT WITH THIS AND FOLLOWED THE
TWO PRETTY CLOSELY FOR SUNDAYS FORECAST. SUNDAY SHOULD BE MODESTLY
COOLER THEN SATURDAY BUT WITH THE LIGHT WINDS IN MANY AREAS...IT
COULD FEEL QUITE MUGGY.

AS THE UPCOMING WEEK PROGRESSES...LARGE UPPER RIDGE WILL BUILD
OVER THE WESTERN UNITED STATES. THIS WILL EVENTUALLY QUIET OUR
WEATHER DOWN IN OUR AFTER ANOTHER WAVE PASSAGE MONDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 651 PM CDT FRI JUN 21 2013

CONVECTIVE SYSTEM WHICH PRODUCED DAMAGING WINDS NORTH OF INTERSTATE
90...MAINLY THROUGH THE HIGHWAY 14 CORRIDOR...FRIDAY AFTERNOON HAS
MOVED EAST OF THE AREA...LEAVING MORE STABLE AIRMASS WITH MODERATE
NORTH TO EAST WINDS OVER MUCH OF THE AREA. OUTFLOW BOUNDARY EXPECTED
TO WEAKEN SOME AS IT CONTINUES TO PUSH INTO NORTHWEST IOWA...SO KSUX
MAY NOT SEE MUCH OF AN EFFECT...BUT DID ADD POTENTIAL FOR A COUPLE
OF HOURS OF NORTHERLY WINDS THERE THIS EVENING BEFORE BOUNDARY
STALLS/BEGINS TO LIFT BACK TO THE NORTH.

POTENTIAL FOR ANOTHER ROUND OF THUNDERSTORMS OVERNIGHT...MORE LIKELY
IN 03Z-10Z WINDOW...BUT HAVE LOW CONFIDENCE IN DEVELOPMENT...TIMING
OR LOCATION AT THIS TIME DUE TO STABLE AIRMASS NOW IN PLACE...SO HAVE
NOT INCLUDED THUNDER IN ANY TAFS AT THIS TIME. AFTER A BREAK FRIDAY
MORNING/EARLY AFTERNOON...COULD SEE SCATTERED STORMS DEVELOP AGAIN
AFTER 19Z-21Z. BUT AGAIN CONFIDENCE LOW IN FAVORED TIMING/LOCATION
SO OPTED TO LEAVE TAFS DRY FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR SDZ038>040-
     053>056-059>062-066-067.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ071-072-080-
     081-089-090-097-098.

IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IAZ001>003-
     012>014.

NE...NONE.

&&

SHORT TERM...MJF
LONG TERM...MJF
AVIATION...JH
Hazardous weather outlook, Jun 21, 11:25 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUN 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS	ARE EXPECTED TO MOVE EAST INTO SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON....AND POTENTIALLY MOVE EAST INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF WALNUTS ARE THE MAIN THREATS WITH
THIS STORM...HOWEVER...AN ISOLATED TORNADO THREAT IS POSSIBLE
SOUTH OF INTERSTATE 90 WEST OF THE JAMES RIVER VALLEY.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 IN SOUTHEASTERN SOUTH
DAKOTA
...AND AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 7:00 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     IROQUOIS                44.37N 97.85W
06/21/2013                   KINGSBURY          SD   TRAINED SPOTTER

            POWER POLES DOWN AND A COUPLE METAL SHEDS DESTROYED.
            NUMEROUS LARGE TREE BRANCHES DOWN.

&&

CHENARD
Local storm report, Jun 21, 9:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             4 S BROOKINGS           44.25N 96.80W
06/21/2013  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

0840 PM     HAIL             7 S BROOKINGS           44.21N 96.78W
06/21/2013  E1.00 INCH       BROOKINGS          SD   PUBLIC

&&

TRM
Local storm report, Jun 21, 9:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 W ELKTON              44.22N 96.56W
06/21/2013  E1.25 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 9:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             4 ENE SPRINGFIELD       42.87N 97.83W
06/21/2013  E1.00 INCH       BON HOMME          SD   PUBLIC

&&

TRM
Local storm report, Jun 21, 9:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             2 S TABOR               42.92N 97.66W
06/21/2013  E1.75 INCH       BON HOMME          SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jun 21, 10:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             8 W YANKTON             42.91N 97.56W
06/21/2013  E1.75 INCH       YANKTON            SD   EMERGENCY MNGR

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:51 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone39 min
Jun 21, 9:18 PM CDTSevere Thunderstorm WarningFSDLyon42 min
Jun 21, 9:26 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone49 min
Jun 21, 10:38 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone37 min
Jun 21, 11:23 PM CDTSevere Thunderstorm WarningFSDCottonwood37 min
Jun 21, 11:59 PM CDTFlash Flood WarningFSDJackson6 hr
Jun 22, 12:03 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson42 min
Jun 22, 12:40 AM CDTSevere Thunderstorm WarningFSDJackson, Nobles65 min
Jun 22, 12:52 AM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles5 hr
Jun 22, 4:18 AM CDTFlash Flood WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more27 hr
Jun 22, 1:51 PM CDTRiver Flood WarningFSDJackson6 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.